Alert archive / Arizona / Flash Flood Warnings in 2008
Flash Flood Warning 7, NWS Tucson, AZ
NWS Tucson, AZ issued this flash flood warning at Jul 5, 2008, 8:55 PM MST for Pima County, Arizona. It was in force for 95 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 5, 2008, 8:55 PM MST (03:55 UTC)
- Expired
- Jul 5, 2008, 10:30 PM MST
- In force
- 95 min
- Issued by
- NWS Tucson, AZ
- Area
- Storm-based polygon
- Flood severity
- None
County Pima County, AZ
The radar
The Tucson radar (KEMX), 64 km from the middle of the area, began a volume at 03:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tuscon, AZ (KTUS), launched 00:00Z, 3.9 hours before the alert went out and 25 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3276 m above ground
- 0-6 km bulk shear
- 4 kt
- 0-1 km storm-relative helicity
- -84 m²/s²
- 0-3 km storm-relative helicity
- 83 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS55 KTWC 060355
FFWTWC
AZC019-060530-
/O.NEW.KTWC.FF.W.0007.080706T0355Z-080706T0530Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
855 PM MST SAT JUL 5 2008
THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A
* FLASH FLOOD WARNING FOR...
NORTHEASTERN PIMA COUNTY IN SOUTH CENTRAL ARIZONA...
THIS INCLUDES THE CITIES OF...TUCSON...ORO VALLEY...MARANA...
* UNTIL 1030 PM MST
* AT 853 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
FLASH FLOODING FROM A THUNDERSTORM 7 MILES SOUTHWEST OF ORO
VALLEY...MOVING SOUTHWEST AT 16 MPH.
WEATHER RADAR INDICATED SHOWERS AND THUNDERSTORMS VERY HEAVY
RAINFALL IN ORO VALLEY...MARANA AND NORTHWEST TUCSON...ESPECIALLY AN
AREA BOUNDED BY RIVER AND INA AND ORACLE ROAD AND INTERSTATE 10.
RADAR ESTIMATES THAT IN EXCESS OF ONE INCH OF RAIN HAS FALLEN IN
THIS AREA OVER THE PAST 25 MINUTES. AN AUTOMATED GAGE AT THE CDO
WASH NEAR INA REPORTED 1.14 INCHES OF RAIN HAS FALLEN IN THE PAST 20
MINUTES. RAINFALL RUNOFF WILL FILL NORMALLY DRY WASHES...ROADWAY
DIPS AND OTHER LOW LYING AND POOR DRAINAGE AREAS WITH RUNNING WATER.
MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.
THIS FLASH FLOOD WARNING UPGRADES AND REPLACES THE FLOOD ADVISORY FOR
THIS AREA.
LAT...LON 3247 11112 3249 11085 3221 11090 3215 11101
3236 11124
$$2 follow-up statements
000
WGUS75 KTWC 060419
FFSTWC
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
919 PM MST SAT JUL 5 2008
AZC019-060530-
/O.CON.KTWC.FF.W.0007.000000T0000Z-080706T0530Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
PIMA AZ-
919 PM MST SAT JUL 5 2008
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1030 PM MST FOR
NORTHEASTERN PIMA COUNTY...
AT 914 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A THUNDERSTORM PRODUCING VERY HEAVY RAIN 8 MILES WEST OF
TUCSON...MOVING SOUTHWEST AT 20 MPH.
WEATHER RADAR INDICATED SHOWERS AND THUNDERSTORMS WITH VERY HEAVY
RAINFALL...ESPECIALLY AN AREA BOUNDED BY RIVER...INA...ORACLE ROAD
AND INTERSTATE 10. RADAR ESTIMATES THAT BETWEEN ONE AND TWO INCHES
OF RAIN HAS FALLEN IN THIS AREA. AN AUTOMATED RAIN GAGE AT THE CDO
WASH NEAR INA REPORTED 1.54 INCHES OF RAIN HAS FALLEN...AND ANOTHER
GAGE LOCATED AT PIMA WASH NEAR FIRST AVENUE REPORTED 1.02 INCHES.
RAINFALL RUNOFF WILL CONTINUE TO FILL NORMALLY DRY WASHES...ROADWAY
DIPS AND OTHER LOW LYING AND POOR DRAINAGE AREAS RESULTING IN FLASH
FLOODING. THE WASHES THAT FLOW ACROSS SILVERLY ROAD BETWEEN INA
AND GRANT WILL LIKELY BY FLOODED.
FLOODING IS OCCURRING OR IS IMMINENT. MOST FLOOD RELATED DEATHS OCCUR
IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS WATER COVERED BRIDGES...
DIPS...OR LOW WATER CROSSINGS. NEVER TRY TO CROSS A FLOWING STREAM...
EVEN A SMALL ONE...ON FOOT. TO ESCAPE RISING WATER MOVE UP TO HIGHER
GROUND.
LAT...LON 3247 11112 3249 11085 3221 11090 3215 11101
3236 11124
$$000
WGUS75 KTWC 060527
FFSTWC
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
1027 PM MST SAT JUL 5 2008
AZC019-060536-
/O.EXP.KTWC.FF.W.0007.000000T0000Z-080706T0530Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
PIMA AZ-
1027 PM MST SAT JUL 5 2008
...THE FLASH FLOOD WARNING WILL EXPIRE AT 1030 PM MST FOR
NORTHEASTERN PIMA COUNTY...
ALTHOUGH LIGHT SHOWERS WILL PERSIST ACROSS NORTHEAST PIMA COUNTY FOR
THE NEXT HOUR...THE THREAT OF FLASH FLOODING HAS SUBSIDED.
THEREFORE...THE FLASH FLOOD WARNING HAS BEEN ALLOWED TO EXPIRE AT
1030 PM MST.
LAT...LON 3247 11112 3249 11085 3221 11090 3215 11101
3236 11124
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Jul 5, 12:50 PM MST, 8 hours 5 minutes earlier.
Area forecast discussion, Jul 5, 12:50 PM MST, 8 hours 5 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TUCSON AZ 1250 PM MST SAT JUL 5 2008 .SYNOPSIS...HIGH PRESSURE ALOFT WILL REMAIN CENTERED TO THE NORTH AND EAST OF ARIZONA INTO NEXT WEEK. THE FLOW AROUND THIS SYSTEM ALONG WITH AVAILABLE MOISTURE WILL GENERATE THE DAILY CYCLE OF ISOLATED TO SCATTERED AFTERNOON AND EVENING THUNDERSTORMS. && .DISCUSSION...WATER VAPOR IMAGERY SHOWS WEAK HIGH PRESSURE IN THE MID LEVELS GENERALLY OVER NORTHERN NEW MEXICO WITH AN APPROACHING WEAK TROUGH MAKING ITS WAY TOWARD NORTHWEST ARIZONA. VISIBLE SATELLITE IMAGERY AND RADAR MOSAIC SHOWS LINGERING DEBRIS CLOUDINESS FROM LAST EVENING/OVERNIGHT CONVECTION OVER THE NORTHERN PART OF THE STATE...BUT ALSO OVER SONORA MEXICO AND SOUTHWESTERN ARIZONA. MEANWHILE...A PRETTY GOOD CUMULUS FIELD IS DEVELOPING OVER MUCH OF SOUTHWESTERN NEW MEXICO...NORTHEASTERN SONORA AND ALL OF CHIHUAHUA MEXICO AND INTO EXTREME SOUTHEAST ARIZONA. RADAR IS DETECTING ISOLATED SHOWERS AND THUNDERSTORMS DEVELOPING ALONG THE RIM AND ALSO THE MOUNTAINS OF GRAHAM...COCHISE AND SANTA CRUZ COUNTIES. THIS MORNINGS KTWC SOUNDING UNMODIFIED SHOWED SLIGHT WARMING ABOVE AROUND 550MB AND SLIGHT COOLING BELOW THAT LEVEL. THE SOUNDING EXHIBITED A PWAT OF 1.49 INCHES WITH A LIFTED INDEX OF MINUS 5 AND A CAPE OF AROUND 2700 J/KG. HOWEVER...MODIFYING THE SOUNDING USING T=100TD=60 YIELDED A CAPE OF AROUND 2400 J/KG IF USING THE SURFACE PARCEL LIFTING METHOD...BUT AROUND 1800 J/KG IF USING THE MEAN TEMP LIFTING METHOD. SO...THE BOTTOM LINE IS STILL A FAIRLY ACTIVE DAY ON TAP. BASED ON THE SOUNDING AND MODEL FORECAST SOUNDINGS THE STORMS SHOULD MOVE WEST OR SLIGHTLY NORTH OF WEST TODAY. POP FORECAST OF CHANCE CATEGORY FOR MOST PLACES LOOKS GOOD FOR THIS AFTERNOON AND INTO THE EVENING. MODELS INDICATE THE AFOREMENTIONED WEAK TROUGH WILL MAKE ITS WAY EAST ACROSS NORTHERN ARIZONA AND INTO COLORADO THROUGH SUNDAY. AS THIS OCCURS THE HIGH GETS PUSHED EAST AND ANOTHER TROUGH IS BACK TO THE NW OVER CALIFORNIA...AND THIS ONE MOVES GENERALLY ACROSS THE FOUR CORNERS REGION THROUGH MONDAY. BY TUESDAY AND WEDNESDAY HIGH PRESSURE BECOMES ESTABLISHED OVER THE GREAT BASIN WITH A COL GENERALLY OVER NEW MEXICO. BY LATE IN THE WEEK THE GFS AND ECMWF SHOW A SERIES OF DISTURBANCES MOVING UP FROM MEXICO INTO THE DESERT SOUTHWEST WHICH WILL LIKELY ENHANCE THUNDERSTORM DEVELOPMENT FOR LATE IN THE WEEK AND INTO THE WEEKEND. NAM HAS BEEN DOING A FAIRLY GOOD JOB AT DEPICTING THE DAY TO DAY ACTIVITY FOR THE MOST PART...SO MY FORECAST FOR THE NEXT 2 TO 3 DAYS GENERALLY FOLLOWS THE NAM...BUT WITH ADJUSTMENTS TO BLEND WITH THE SURROUNDING OFFICES. WITH THAT SAID...I INCREASED THE RAIN CHANCES FOR SUNDAY AND MONDAY...BUT NOT DRAMATICALLY. BASICALLY INCREASED POPS BY A CATEGORY OR SO. SHOULD THEN SEE A SLIGHT DECREASE IN ACTIVITY TUESDAY AND WEDNESDAY...BUT THEN BOTH THE GFS AND ECMWF SHOW A POTENTIALLY WET PERIOD FOR LATE IN THE WEEK AND INTO THE WEEKEND...SO I INCREASED POPS FOR THAT TIME PERIOD. THE PHOENIX OFFICE SAID THEY WOULD DO LIKEWISE. HIGH TEMPS GENERALLY NEAR NORMAL THROUGH THE FORECAST PERIOD...WITH LOWS TEMPS SLIGHTLY ABOVE NORMAL. && .FIRE WEATHER...HIGH PRESSURE ALOFT WILL BE CENTERED OVER NORTHERN NEW MEXICO TODAY WITH A WEAK TROUGH PUSHING EAST ACROSS NORTHERN ARIZONA AND INTO COLORADO THROUGH SUNDAY. FLOW AROUND THE HIGH WILL RESULT IN A DAILY CYCLE OF AFTERNOON AND EVENING THUNDERSTORMS... ALONG WITH SEASONABLY HOT DAYTIME TEMPERATURES. EXPECT A SLIGHT DECREASE IN THUNDERSTORM COVERAGE TUESDAY AND WEDNESDAY...BUT A WET PERIOD COULD BE STORE FOR LATE IN THE WEEK AND EARLY NEXT WEEKEND. ANY THUNDERSTORMS THAT DO DEVELOP WILL HAVE THE POTENTIAL TO PRODUCE STRONG... ERRATIC...AND GUSTY WINDS. && .AVIATION...ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EVENING. WINDS WILL GENERALLY BE LIGHT AND DIURNALLY DRIVEN EXCEPT NEAR THUNDERSTORMS THROUGH 06Z SUN...WHERE WINDS WILL BE VARIABLE AND GUSTY AT TIMES. OUTFLOW WINDS WITH STORMS COULD HAVE GUSTS TO NEAR 45 KTS. AVIATION DISCUSSION NOT UPDATED FOR TAF AMENDMENTS. && .TWC WATCHES/WARNINGS/ADVISORIES...NONE. MOLLERE WEATHER.GOV/TUCSON
The office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 5, 8:48 PM MST | Areal Flood Advisory | TWC | Pima | 87 min |
Nearby
Flash Flood Warnings in Arizona, 2008Every flash flood warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.